Iowa, 2014Flood in Iowa, May 18 to 22, 2014
May 18 to 22, 2014 · NWS ARX · 1 event in 1 county or zone
Runoff from heavy rains in the early and middle parts of May produced a second round of flooding along parts of the Mississippi River for portions of northeast Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from heavy rains in the early and middle parts of May produced a second round of flooding along parts of the Mississippi River for portions of northeast Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 18, 2:02 AM CST, 43 minutes earlier.
Area forecast discussion, May 18, 2:02 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
302 AM CDT SUN MAY 18 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 302 AM CDT SUN MAY 18 2014
LATEST WATER VAPOR SATELLITE IMAGERY SHOWING UPPER LEVEL RIDGE OVER
THE ROCKY MOUNTAINS AND UPPER LEVEL TROUGH OVER THE UPPER GREAT
LAKES REGION. SUBTLE WAVE EMBEDDED IN NORTHWEST FLOW ALOFT WAS
PRODUCING SPRINKLES OVER PARTS OF EASTERN MINNESOTA AND NORTHWEST
WISCONSIN PER MOSAIC RADAR.
TODAY...THE 18.00Z GFS/NAM ARE IN GOOD AGREEMENT IN BUILDING UPPER
LEVEL RIDGE OVER THE ROCKY MOUNTAINS INTO THE NORTHERN PLAINS AND
UPPER MIDWEST. WITH SUBSIDENCE UNDERNEATH THE UPPER LEVEL
RIDGE...EXPECT MOSTLY SUNNY SKIES ACROSS THE AREA AND TEMPERATURES
IN THE MIDDLE 60S TO AROUND 70 ACROSS MUCH OF THE FORECAST AREA.
SHORTWAVE TROUGH FLATTENS UPPER LEVEL RIDGE TONIGHT. THE 18.00Z GFS
AND NAM INDICATE LEADING EDGE OF MOISTURE CONVERGENCE AND TRANSPORT
APPROACHING THE WESTERN PARTS OF THE FORECAST AREA IN THE 06-09Z
MONDAY TIME FRAME. WITH THE INCREASING MOISTURE/ISENTROPIC...HAVE
INTRODUCED SMALL CHANCES OF PRECIPITATION INTO THE WESTERN PART
OF THE FORECAST AREA MAINLY AFTER 09Z MONDAY.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 302 AM CDT SUN MAY 18 2014
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE FROM
WEST TO EAST AFTER 15Z MONDAY...AS THE 18.00Z GFS/NAM CONTINUE TO
INCREASE MOISTURE TRANSPORT/CONVERGENCE AND LIFT ACROSS FORECAST
AREA IN RESPONSE TO SHORTWAVE TROUGH MOVING INTO WISCONSIN. THE
18.00Z GFS/NAM FOCUS BEST LIFT AND CONVERGENCE OVER THE NORTHERN
HALF OF THE FORECAST AREA AND CONTINUE TREND OF BETTER
PRECIPITATION CHANCES OVER THIS AREA. INSTABILITY REMAINS ELEVATED
OVER THE FORECAST AREA...AS BOTH THE 18.00 GFS/NAM SHOW POSITIVE
INSTABILITY ABOVE 700MB PER BUFKIT SOUNDINGS. THE 18.00Z GFS/NAM
INDICATE SHORTWAVE TROUGH TO QUICKLY MOVE EAST OF FORECAST AREA BY
06Z TUESDAY AND PUSHING MOISTURE TRANSPORT/CONVERGENCE AND LIFT
EAST OF THE FORECAST AREA. HAVE REDUCED PRECIPITATION CHANCES
ACROSS MUCH OF THE FORECAST AREA AFTER 06Z TUESDAY.
SLIGHT DIFFERENCES ARE INDICATED BETWEEN THE 18.00Z GFS/NAM/ECMWF IN
PLACEMENT OF SURFACE COLD FRONT TUESDAY. THE MODELS SHOW WEAK
MOISTURE CONVERGENCE ALONG FRONT AND INCREASE SURFACE INSTABILITY
DURING THE DAYTIME HOURS ALONG AHEAD OF FRONT. THE 18.00Z
GFS/NAM/ECMWF INDICATE FRONT WOULD BE OVER SOUTHERN FORECAST AREA
AND HAVE KEPT SMALL PRECIPITATION CHANCES OVER THIS AREA TUESDAY
INTO TUESDAY EVENING.
SURFACE RIDGE BUILDS OVER THE GREAT LAKES AND REMAINS THE DOMINATE
FEATURE ACROSS THE FORECAST AREA WEDNESDAY INTO SATURDAY. THE
SURFACE RIDGE WILL SUPPRESS SURFACE FRONT SOUTH AND WEST OF
FORECAST AREA. WITH DRY EAST TO SOUTHEASTERLY FLOW NORTH OF FRONT
AND SUBSIDENCE UNDERNEATH SURFACE RIDGE...THE FORECAST AREA WILL
BE MAINLY DRY WEDNESDAY INTO SATURDAY. TEMPERATURES DURING THIS
TIME FRAME ARE EXPECTED TO BE NEAR NORMAL...WITH HIGH TEMPERATURES
CLIMBING INTO THE UPPER 60S TO LOWER 70S.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1134 PM CDT SAT MAY 17 2014
VFR CONDITIONS THROUGH THE PERIOD. WINDS WILL INCREASE IN THE
MORNING AS DEEPER MIXING OCCURS. WEATHER IS EXPECTED TO MOVE IN
FROM THE WEST MONDAY MORNING.
&&
.HYDROLOGY...
ISSUED AT 302 AM CDT SUN MAY 18 2014
WATER LEVELS ALONG THE MISSISSIPPI RIVER WILL CONTINUE TO RUN HIGH
THROUGH THE WEEKEND INTO NEXT WEEK. SOME MINOR FLOODING IS ALREADY
OCCURRING OR EXPECTED TO OCCUR INTO NEXT WEEK.
FOR MORE DETAILED INFORMATION...LOOK ON OUR INTERNET PAGE AT
WWW.WEATHER.GOV/LACROSSE. CLICK ON THE NEWS STORY AT THE TOP OF
THE PAGE PERTAINING TO THE MISSISSIPPI RIVER.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...BAUMGARDT
HYDROLOGY...DTJ
Hazardous weather outlook, May 17, 6:16 AM CST, 20 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
716 AM CDT SAT MAY 17 2014
IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-181230-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-GRANT-
716 AM CDT SAT MAY 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO WEST CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSISSIPPI RIVER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY THROUGH
TUESDAY ACROSS THE ENTIRE AREA....AND SMALL CHANCES FROM THURSDAY
THROUGH FRIDAY WEST OF THE MISSISSIPPI RIVER. IT IS TOO EARLY TO
DISCERN WHETHER SEVERE WEATHER WILL OCCUR.
FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NECESSARY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-181230-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND-
716 AM CDT SAT MAY 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY THROUGH
TUESDAY ACROSS THE ENTIRE AREA....AND SMALL CHANCES FROM THURSDAY
THROUGH FRIDAY WEST OF THE MISSISSIPPI RIVER. IT IS TOO EARLY TO
DISCERN WHETHER SEVERE WEATHER WILL OCCUR.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NECESSARY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
BOYNE
Flood, Clayton
- When
- May 18, 2:45 AM CST to May 22, 4:00 PM CST
- Where
- Clayton County, 0.21 mi W of Guttenberg Arpt to 0.98 mi ENE of Guttenberg Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.821, -91.104
Runoff from heavy rains in the early and middle parts of May produced a second round of flooding along the Mississippi River in Guttenberg. The river crested around a half foot above the flood stage at 15.52 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 18, 2014$77,000 · 1.75 in hail · 3 events
- Tornado and Hail in Montana, May 18, 2014EF0 · 45 events
- Tornadoes and Hail in Nebraska, May 18, 2014EF0 · 16 events
- Hail in Georgia, May 18, 20141.5 in hail · 6 events
- Hail in Wyoming, May 18, 20142.75 in hail · 5 events
- Damaging Wind in Oregon, May 18, 2014$11,000 · 55 kt wind · 1 event
- Hail in Wyoming, May 18, 20140.88 in hail · 2 events
- High Wind in California, May 18, 201452 kt wind · 1 event
- Waterspout in Eastern Pacific Coastal Waters, May 18, 20141 event
- Damaging Wind in Wyoming, May 18, 201455 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516609.